Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2005, 6:55 AM CDT for Martin County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 6:55 AM CDT (11:55 UTC)
- Expired
- May 15, 2005, 7:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 151155 SVRMAF TXC317-151245- /O.NEW.KMAF.SV.W.0065.050515T1155Z-050515T1245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 655 AM CDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MARTIN COUNTY IN WEST TEXAS * UNTIL 745 AM CDT * AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF BUFORD...OR 21 MILES NORTH OF MIDLAND...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... THREE LEAGUES... BUFORD... FLOWER GROVE... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3237 10219 3219 10213 3250 10174 3250 10211 $$
1 follow-up statement
000 WWUS54 KMAF 151221 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 721 AM CDT SUN MAY 15 2005 TXC317-151245- /O.CON.KMAF.SV.W.0065.000000T0000Z-050515T1245Z/ MARTIN- 721 AM CDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM CDT FOR NORTHWESTERN MARTIN COUNTY... AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF TARZAN...OR 22 MILES NORTHWEST OF STANTON...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...THREE LEAGUES AND FLOWER GROVE. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3237 10219 3219 10213 3250 10174 3250 10211 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:51 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 15, 5:51 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 AM CDT SUN MAY 15 2005 .UPDATE... WILL SEND AN UPDATE SHORTLY TO INCREASE POPS. && .PREV DISCUSSION... /ISSUED 214 AM CDT SUN MAY 15 2005/ SHORT TERM... CONVECTION ONGOING OVER THE CWA THIS MORNING IN MOIST...SLIGHTLY UNSTABLE AIRMASS. A FEW STRONG STORMS RESULTING. IN ADDITION... MCS HEADING FOR SOUTHEAST NEW MEXICO...AND WITH EAST/SOUTHEAST INFLOW AHEAD OF IT...AND SOME INDICATIONS ON REGIONAL RADAR OF A BOUNDARY EXTENDING TO THE SOUTHEAST OF THE COMPLEX...IT COULD BE AROUND LONG ENOUGH TO MAKE IT THROUGH SOUTHEAST NEW MEXICO AND INTO THE PERMIAN BASIN OVER THE NEXT SEVERAL HOURS. OTHERWISE...EXPECT A REPEAT PERFORMANCE OF CONVECTION TODAY... EXCEPT MORE SO...AS STEEP MID LEVEL LAPSE RATES WILL PERSIST OVER THE WESTERN FRINGE OF THE CWA. SINCE SOME HEATING OF THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WILL OCCUR BY SUNDAY AFTERNOON...AND A SHORTWAVE TROUGH WILL BE HEADING FOR THESE AREAS...THINK WE/LL SEE EXTENSIVE TSRA DEVELOPMENT. 0 TO 6 KM BULK SHEAR IS PROGGED TO BE AT LEAST 25 TO 35 MPH...AND IS ALSO INDICATED TO INCREASE TO 35 TO 45 KT BY 16/00Z. SINCE WE/LL HAVE EAST/SOUTHEAST UPSLOPE FLOW AT THE SURFACE AND NORTHWESTERLY FLOW ALOFT...SUPERCELL THUNDERSTORMS COULD RESULT. MID LEVEL WINDS ARE ONLY PROGGED TO BE 10 TO 15 KT...BUT INSTABILITY COULD OFFSET THIS. LONG TERM... TROUGH AXIS IS EXPECTED TO CLEAR THE AREA BY LATE MONDAY NIGHT/ EARLY TUESDAY...DEPENDING ON WHICH MODEL YOU BELIEVE. SINCE TIME IS SHORT...WILL NOT FIDDLE WITH GRIDS BEYOND TONIGHT MUCH. BESIDES...AN UPPER RIDGE WILL BUILD INTO THE AREA...AND HOLD SWAY BY MIDWEEK. SO...TEMPERATURES APPEAR TO BE THE BIGGEST CHALLENGE FOR MUCH OF THE EXTENDED. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, May 15, 5:02 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 502 AM CDT SUN MAY 15 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160902- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 502 AM CDT SUN MAY 15 2005 (402 AM MDT SUN MAY 15 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO WIDESPREAD THUNDERSTORMS WILL AFFECT MOST LOCATIONS IN THE OUTLOOK AREA TODAY. SOME OF THESE STORMS WILL BE STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION... FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL ON SATURDAY. THESE STRONG THUNDERSTORMS WILL LAST INTO THE EVENING...BUT SHOULD DECREASE IN INTENSITY BY LATE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA MONDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS ON TUESDAY. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STORMS ON MONDAY COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS EVENING FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS MOUNTAINS...AND EASTWARD TO THE STOCKTON PLATEAU AND PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 15, 1:45 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 8 SW CARLSBAD 32.32N 104.33W
05/15/2005 1.75 INCH EDDY NM TRAINED SPOTTER
TRAINED NATIONAL WEATHER SERVICE SPOTTER REPORTED GOLF
BALL SIZE HAIL 3 MILES WEST OF CAVERN CITY AIR TERMINAL.
0142 AM HAIL 7 SW CARLSBAD 32.33N 104.32W
05/15/2005 1.75 INCH EDDY NM FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL WAS REPORTED BY FIRE DEPARTMENT
PERSONNEL ONE QUARTER MILE EAST OF CAVERN CITY AIR
TERMINAL.
&&
SNThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 60 min |
| May 14, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 28 min |
| May 14, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| May 14, 9:18 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 14, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 44 min |
| May 14, 11:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 29 min |
| May 15, 12:13 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 62 min |
| May 15, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 66 min |
| May 15, 1:48 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 57 min |
| May 15, 3:38 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 52 min |
| May 15, 5:39 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 5:41 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 34 min |
| May 15, 7:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 7:48 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| May 15, 8:45 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 9:20 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 15, 10:00 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 15, 11:30 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.